Florida, 2004

Hail and Damaging Winds in Florida, June 2, 2004

June 2, 2004 · NWS MLB · 5 events in 3 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 2, 1:50 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 2, 1:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT WED JUN  2 2004

.DISCUSSION...

...THE WET SEASON APPEARS TO BE HERE...A FEW STRONG STORMS POSSIBLE
THE NEXT FEW DAYS..

THU...MID LVL S/W WILL MOVE ACROSS GA/SC THU MORNING AND OFF THE GA
COAST BY AFTN. MID LVL SHEAR AXIS AND VORT LOBE WILL TRAIL INTO THE
NRN PENINSULA BY EARLY EVENING. LOW LVL OFFSHORE WINDS WILL DELAY
SEA BRZ NORTH OF THE CAPE BUT IT SHOULD STILL DEVELOP IN THE AFTN.
SFC TROUGH AND SEA BRZ CONVERGENCE WILL ALLOW SCT TSTMS TO DEVELOP
FROM OKEECHOBEE COUNTY NNE INTO CSTL VOLUSIA COUNTY BY MID-LATE
AFTN. SOME ENHANCEMENT TO STORMS WITH STRENGTH OF MID LVL FLOW
ACROSS THE NRN ZONES...SRN ZONES MAY SEE BETTER CHC FOR PULSE
STRONG/SVR WITH INCREASED INSOLATION. WILL KEEP THE ERN 2/3 OF THE
CWA WITH AT LEAST 50 PCT POPS. HIGHS LWR 90S FOR INTERIOR AND UPR
80S TO AROUND 90 CSTL.

THU NGT...WILL KEEP POPS HIGHER THAN GUID WITH 40 PCT INTERIOR AND
50 PCT E COAST FOR MAINLY EVENING ACTIVITY. ETA AND NGM SIMLIAR WITH
LOW PRES DROPPING SLOWLY SOUTHWARD FROM CSTL SECTIONS OF GA. THIS
WILL KEEP AREA IN FAVORABLE PREFRONTAL CONVERGENCE AREA WITH
TRAILING VORT ENERGY CONTINUING ACROSS THE NRN PENINSULA.

FRI...SECONDARY STRONG S/W DIVES DOWN INTO AL/GA REINFORCING SFC LOW
ACROSS THE SE STATES AND KEEPING CENTRAL FL IN AREA OF DEEP MOISTURE
AND SW MID LVL FLOW. WILL BUMP UP TSTM CHANCES TO 50/60 PCT RANGE
WITH STRONG STORMS POSSIBLE ONCE AGAIN. SHOULD SEE INCREASED CLOUD
COVER ACROSS THE NRN ZONES AS WELL WHICH MAY LIMIT HIGH TEMPS A BIT
FROM RECENT DAYS. E COAST SEA BRZ SHOULD ALSO EHNHANCE CONVECTIVE
DEVELOPMENT IN THE AFTN HOURS. HIGHS MAINLY 85-90.

SAT/SUN...SFC RIDGE AXIS LIFTS BACK NWD TWD CENTRAL FL WITH LOW/MID
LAYER SOUTHERLY FLOW. PWATS DROP BACK TO AROUND 1.6 INCHES BUT WILL
KEEP 40 POPS FOR MOST OF THE FORECAST AREA EACH AFTN WITH LATE DAY
BOUNDARY INTERACTIONS ALLOWING FOR SCT COVERAGE.

MON-WED...UPPER LVL RIDGE BUILDS TO THE EAST ACROSS THE ATLC WITH
DEEPER MOISTURE WORKING NORTHWESTWARD INTO THE ERN GULF BY MID WEEK.
EAST COAST SEA BRZ SHOULD MAKE IT INTO THE INTERIOR BY EVENING EACH
DAY...WITH LOW SCT COVERAGE OF SHOWERS AND STORMS. CLIMO POPS IN THE
35-40 PCT RANGE ARE FORECAST AND WILL CONTINUE.

&&

.MARINE...S/SW FLOW WILL BECOME S/SE BY EARLY NEXT WEEK AS SFC RIDGE
AXIS BUILDS NORTHWARD TWD THE WATERS. SHOULD KEEP WINDS 10-15 KNOTS
OR LESS AND SEAS IN THE 2-4 FT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  71  85 /  50  50  50  60
MCO  74  92  73  88 /  20  50  40  50
MLB  73  89  72  87 /  50  50  50  60
VRB  73  89  72  87 /  50  50  50  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM...VOLKMER
Hazardous weather outlook, Jun 2, 10:55 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT WED JUN 2 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
022200-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1155 AM EDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...

...THUNDERSTORM IMPACT...
A LINE OF LIGHTNING STORMS OVER MARION AND SUMTER COUNTIES WILL MOVE
INTO LAKE AND VOLUSIA COUNTIES EARLY THIS AFTERNOON AND CONTINUE
EASTWARD...AFFECTING THE INTERSTATE FOUR CORRIDOR...AND AS FAR SOUTH
AND EAST AS ORMOND BEACH AND CAPE CANAVERAL BY LATE AFTERNOON.
ADDITIONALLY...ISOLATED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS THE ATLANTIC SEA BREEZE DEVELOPS OVER THE COASTAL COUNTIES AND
MOVES SLOWLY INLAND.

STORM COVERAGE AND INTENSITY WILL LIKELY INCREASE DURING THE LATE
AFTERNOON AND ESPECIALLY THIS EVENING OVER THE WESTERN PORTIONS OF
THE EAST COAST COUNTIES AND THE ADJACENT COUNTIES. A FEW STORMS MAY
BECOME SEVERE AS SEA AND LAKE BREEZES...AND OUTFLOW BOUNDARIES
INTERACT...AND PRODUCE LOCALLY DAMAGING WINDS AND EXCESSIVE
CLOUD TO GROUND LIGHTNING. THE STORMS WILL MOVE BACK TOWARD AND
OFFSHORE THE EAST COAST THIS EVENING.

LARGE HAIL AND AN ISOLATED TORNADO IS EVEN POSSIBLE...ESPECIALLY
ACROSS VOLUSIA AND NORTHERN BREVARD COUNTIES WHERE A BOUNDARY FROM
NORTH FLORIDA MAY INTERACT WITH THE EAST COAST SEA BREEZE TO PRODUCE
INTENSE STORMS.

...FLOOD IMPACT...
TORRENTIAL RAINFALL LEADING TO URBAN FLOODING WILL BE POSSIBLE WHERE
SEA BREEZE BOUNDARIES COLLIDE...MAINLY OVER OR JUST INLAND FROM THE
COASTAL COUNTIES. SOME LOCATIONS IN THESE AREAS COULD RECEIVE AROUND
THREE INCHES OF RAINFALL.

...MARINE THUNDERSTORM GUST IMPACT...
AS SCATTERED  LIGHTNING STORMS SPREAD OFFSHORE THE MAINLAND AND
ACROSS THE INTRACOASTAL WATERWAYS...BARRIER ISLANDS...AND INTO THE
ATLANTIC LATE THIS AFTERNOON AND PRIMARILY THIS EVENING...SQUALLS
OVER 35 KNOTS...LOCALLY ROUGH SEAS...VISIBILITY NEAR ZERO IN
HEAVY RAINFALL..AND FREQUENT CLOUD TO WATER LIGHTNING WILL ALL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT TUESDAY...
THE WET SEASON HAS BEGUN ACROSS EAST CENTRAL FLORIDA...AND STORMS
ARE FORECAST EACH DAY THROUGH EARLY NEXT WEEK. CONDITIONS APPEAR
FAVORABLE FOR DEVELOPMENT OF SEVERE LIGHTNING STORMS THURSDAY AND
FRIDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING WILL
ALSO POSE A SIGNIFICANT HAZARD TO SAFETY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED THIS AFTERNOON AND EVENING.

CRISTALDI

In the hours before

Special weather statement, Jun 2, 11:55 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EDT WED JUN 2 2004

FLZ044-144-021745-
NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
1255 PM EDT WED JUN 2 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ABOUT
TO MOVE INTO WESTERN LAKE COUNTY...

AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM BUSHNELL
TO WILDWOOD...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LISBON...LEESBURG...OKAHUMPKA...TAVARES AND EUSTIS.

MOTORISTS DRIVING ON THE FLORIDA TURNPIKE IN LAKE COUNTY SHOULD ALSO
BE ON THE LOOKOUT FOR THESE STRONG STORMS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI

The radar

The Melbourne radar (KMLB), 127 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Martin

When
June 2, 2:40 PM EST
Where
Martin County, Hobe Sound
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
27.067, -80.133

Thunderstorm winds blew down a large tree in Hobe Sound.

Thunderstorm Wind, Brevard

When
June 2, 4:15 PM EST
Where
Brevard County, Merritt Is
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
28.350, -80.717

Thunderstorm winds blew down light poles on Highway 528 in Merritt Island.

Hail, Brevard

When
June 2, 4:20 PM EST
Where
Brevard County, Palm Bay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.033, -80.583

Hail, Brevard

When
June 2, 4:55 PM EST
Where
Brevard County, Palm Bay
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
28.033, -80.583

Thunderstorm Wind, Volusia

When
June 2, 7:00 PM EST
Where
Volusia County, Holly Hill
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.250, -81.067

Thunderstorm winds blew down trees and power lines in Holly Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407579, 5407580, 5407581, 5407582, 5407583.